Reaching for a retinoid? Less may be more

April 1, 2007

Washington - Adapalene 0.1 percent gel is similar in efficacy against acne, with fewer side effects, than either tazarotene 0.1 percent or a regimen in which patients were switched from one retinoid to the other after six weeks.

Those were the results of a randomized, evaluator-blinded, 12-week multicenter trial, the findings of which were presented in a poster at the 65th Annual Meeting of the American Academy of Dermatology, here.

The study, supported by Galderma Laboratories, compared a 12-week course of adapalene with a 12-week course of tazarotene, as well as a six-week course of adapalene followed by a six-week course of tazarotene.

According to Diane M. Thiboutot, M.D., F.A.A.D., professor of dermatology, Pennsylvania State University College of Medicine, Hershey, Pa., dermatologists often switch retinoids if their patients don't improve within a few weeks of treatment initiation.

"The question we addressed in this study," Dr. Thiboutot tells Dermatology Times, "was if you didn't switch and continued with the same retinoid, would you achieve the same results?"

The results of the double-blinded study revealed that all three retinoid regimens were efficacious, with im-provements in total lesion counts from baseline at 12 weeks, with no significant differences in efficacy between the regimens. These results suggest there may be no benefit to switching retinoids midway through the treatment course, compared with treating with one retinoid for the entire course.

Double trouble

An interesting finding, however, was that the percentage of patients reporting tolerability problems had a higher peak with tazarotene than with adapalene, and that the arm of the study with the switch from adapalene to tazarotene revealed two peaks of tolerability issues.

This phenomenon was observed across all tolerability factors, with patients experiencing erythema, moderate scaling, burning/stinging and/or dryness. Tazarotene was associated with a greater number of adverse events than was adapalene or the switch arm, with more than twice as many patients experiencing adverse events. Additionally, those patients who switched from adapalene to tazarotene experienced a second peak of side effects after the switch.

"It was a little bit surprising," Dr. Thiboutot says, "because the thought has been that most patients, when they're started on a retinoid, no matter which one it is, may have an initial period of redness or scaling that usually subsides within the first two weeks. We found in the patients that were switched, in the second part of the study, had a temporary increase in the occurrence of side effects.

"The thought had been that once you adapted to a retinoid, you remained adapted. This particular study showed that with a switch of retinoids, there may be another period of adjustment."

Staying the course

The results suggest that less is more concerning the use of topical retinoids for the treatment of acne, with adapalene 0.1 percent, tazarotene 0.1 percent and a combination of the two having similar efficacy, but not being comparable where side effects were concerned.

Adapalene had the lowest incidence of side effects and tazarotene the highest. Switching retinoids not only did not increase efficacy in the time period studied, but was associated with a double peak of side effects, one with each of the medications.

These findings have broad implications for dermatologists: Staying the course with one medication may be the most effective - and easiest - plan of action.